Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 22, NWS La Crosse, WI

May 12, 1998Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 12, 1998, 6:27 PM CDT for Taylor County, Wisconsin. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 1998, 6:27 PM CDT (23:27 UTC)
Expired
May 12, 1998, 7:30 PM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Taylor County, WI

What was reported inside it

TimeReportWhereRemark
May 12, 7:01 PM CDTHail 1.5Lublin, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr
May 12, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS1 KLSE 122328 RRA
SVRLSE
WIC119-130030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT TUE MAY 12 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 730 PM CDT

* AT 630 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GILMAN...40 MILES NORTHEAST OF EAU
  CLAIRE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GILMAN BY 630 PM
  EAST OF HANNIBAL BY 645 PM

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:35 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 12, 2:35 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT TUE MAY 12 1998

FORECAST CONCERNS TONIGHT...TIMING/COVERAGE OF LATE AFTERNOON EARLY
EVENING SHRA/TSRA ACROSS THE AREA...SEVERE RISK...OVERNIGHT LOWS.

AT 18Z THE SURFACE LOW WAS NEAR KAXN...WITH A COLD FRONT NEAR A KAXN-
KULM-KDSM-KMCI LINE.  AIRMASS JUST EAST OF THE FRONT WAS QUITE UNSTABLE
WITH DEWPOINTS IN THE LOWER 60S...CAPES OF 1200-1800 J/KG...LI/S OF
-3 TO -5...AND NO CAP.  LATEST RAMSDIS WV LOOP SHOWS THE SHORTWAVE IN
WEST CENTRAL MN.  12Z ETA HAD BEST HANDLE THESE POSTIONS. LATEST
RAMSDIS VIS PICTURES SHOW SCATTERED-BROKEN CUMULUS DECK OVER THE WEST
HALF OF THE AREA...ABOUT TO PUSH EAST OF THE MS RIVER.

12Z MODELS REASONABLY SIMILAR BUT ETA FAVORED AS IT WAS MUCH CLOSER TO
REALITY AT 18Z.  SEVERAL FACTORS IN PLACE FOR SLIGHT RISK OF SEVERE
TSRA ACROSS THE AREA TIL ABOUT 02Z-03Z THIS EVENING.  THE STRONG
SHORTWAVE IN MN SWINGS A VORT LOBE ACROSS THE AREA...THE APPROACHING
FRONT WITH ITS LOW LEVEL CONVERGENCE/FROTOGENTICAL FORCING...AND THE
UNSTABLE AIRMASS AHEAD OF THE FRONT.

NEGATIVE FACTORS...LACK OF CAPPING TO FOCUS CONVECTION ON THE FRONT...
/WHEN IT GOES...IT ALL GOES/...AND THE CUMULUS DECK SPREADING ACROSS
THE AREA TO RETARD LATE AFTERNOON WARMING/LOW LEVEL INSTABILITY.

AT 1915Z...AT LEAST SCATTERED SHRA/TSRA EXPECTED TO FIRE ALONG THE COLD
FRONT...THEN PUSHING EAST ACROSS THE AREA THRU THE LATE AFTERNOON/EARLY
EVENING HOURS.  PRECIPITATION CHANCES DROP OFF QUICKLY AFTER FROPA AS
DRIER LOW/MID LEVEL AIR PUSHES IN BEHIND IT. THE LOW AND SHORTWAVE LIFT
RATHER QUICKLY NORTHEAST OF THE AREA OVERNIGHT...WITH HIGH PRESSURE...
SINKING AND DRYING AIR TO SPREAD ACROSS THE AREA IN ITS WAKE LATER
TONGIHT.

GUIDANCE POPS GENERALLY RAISED WITH EXPECTATIONS OF A LINE OF SHRA/TSRA
PUSHING ACROSS THE AREA FROM 21Z-02Z.  GUIDANCE TEMPS LOOK GOOD...USED
A BLEND OF THE NGM-FWC/AVN-FAN/ETA 2M GRIDPOINTS FOR LOWS.

RRS

In the hours before

Special weather statement, May 12, 4:20 PM CDT, 2 hours 7 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
420 PM CDT TUE MAY 12 1998

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF THE AREA
UNTIL 10 PM THIS EVENING...

IN MINNESOTA THIS WATCH IS GENERALLY EAST OF A RED WING TO ROCHESTER TO
PRESTON LINE.  IN IOWA THIS WATCH IS EAST OF A CRESCO TO OELWEIN LINE.

IN WISCONSIN...THE WATCH IS IN EFFECT FOR ABOUT THE WESTERN HALF OF THE
STATE...WEST OF A MEDFORD...WISCONSIN RAPIDS...MADISON LINE.

A COLD FRONT IN CENTRAL MINNESOTA AND IOWA LATE THIS AFTERNOON WILL
CONTINUE TO PUSH EAST AND MOVE THROUGH THE WATCH AREA DURING THE REST
OF THE AFTERNOON AND EVENING HOURS.  A MOIST AND UNSTABLE AHEAD OF THE
FRONT WILL PROVIDE THE FUEL FOR SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING.  SOME OF THESE STORMS MAY BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS.

IF YOU LIVE IN AND CLOSE TO THE WATCH AREA...REMAIN ALERT TO CHANGING
WEATHER CONDITIONS.  MONITOR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS.

RRS
Special weather statement, May 12, 5:30 PM CDT, 57 minutes before
MNZ079-086>088-094>096-130000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 PM CDT TUE MAY 12 1998

...THE SEVERE THUNDERSTORM THAT WAS IN EFFECT FOR A PORTION OF SOUTHEAST
MINNESOTA HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 333 HAS BEEN CANCELLED FOR WABASHA...
OLMSTED...WINONA...FILLMORE AND HOUSTON COUNTIES.  THE COLD FRONT HAS
PUSHED THROUGH SOUTHEAST MINNESOTA...WITH DRIER AIR SPREADING ACROSS
THE AREA.  AS OF 530 PM...THE THREAT OF SEVERE THUNDERSTORMS HAS MOVED
EAST OF THE MISSISSIPPI RIVER.

RRS
Special weather statement, May 12, 6:15 PM CDT, 12 minutes before
IAZ010-011-029-030-130030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
615 PM CDT TUE MAY 12 1998

...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR A PORTION OF
NORTHEAST IOWA HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 333 HAS BEEN CANCELLED FOR
WINNESHIEK...ALLAMAKEE...FAYETTE AND CLAYTON COUNTIES.  THE COLD FRONT
HAS PUSHED THROUGH NORTHEAST IOWA...WITH DRIER AIR SPREADING ACROSS
THE AREA.  AS OF 615 PM...THE THREAT OF SEVERE THUNDERSTORMS HAS MOVED
EAST OF THE MISSISSIPPI RIVER.

RRS
Special weather statement, May 12, 6:15 PM CDT, 12 minutes before
IAZ010-011-029-030-130030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
615 PM CDT TUE MAY 12 1998

...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR A PORTION OF
NORTHEAST IOWA HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 333 HAS BEEN CANCELLED FOR
WINNESHIEK...ALLAMAKEE...FAYETTE AND CLAYTON COUNTIES.  THE COLD FRONT
HAS PUSHED THROUGH NORTHEAST IOWA...WITH DRIER AIR SPREADING ACROSS
THE AREA.  AS OF 615 PM...THE THREAT OF SEVERE THUNDERSTORMS HAS MOVED
EAST OF THE MISSISSIPPI RIVER.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:11 PM CDTSevere Thunderstorm WarningARXJackson64 min
May 12, 5:47 PM CDTSevere Thunderstorm WarningARXTaylor43 min
May 12, 5:55 PM CDTSevere Thunderstorm WarningARXClark35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.